North Carolina, 2018Damaging Wind in North Carolina, April 15, 2018
April 15, 2018 · NWS MHX · 1 event in 1 county or zone
Ahead of a cold front a line of strong to severe thunderstorms extended from Virginia down through Central North Carolina, Georgia and Florida early on the evening of April 15th. By late evening as the cold front moved closer, this line of thunderstorms moved through Eastern North Carolina and off the coastline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a cold front a line of strong to severe thunderstorms extended from Virginia down through Central North Carolina, Georgia and Florida early on the evening of April 15th. By late evening as the cold front moved closer, this line of thunderstorms moved through Eastern North Carolina and off the coastline. Power lines were downed as one particular storm became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 15, 9:00 PM EST, 53 minutes earlier.
Area forecast discussion, Apr 15, 9:00 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1000 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will move through tonight with strong to
potentially severe thunderstorms. High pressure will build over
the area Monday through Wednesday, then another front will move
through Thursday.
&&
.NEAR TERM /TONIGHT/...
As of 10 PM Sunday...Tornado Watch #55 now in effect for
portions of Eastern NC through 3 AM.
Line of strong to severe storms extending from Northern VA down
into Coastal SC, continues to slowly move NNE this evening.
Still looks like it will move into the southern coastal plain
within the hour, and gradually spread eastward, and off coast
around 6 AM. As front races east this evening, low-level jet
intensifies with 850 mb winds of 50-60 knots indicated between
03z-06z tonight. Moderate instability along with the shear
(250-400 SRH values), coupled with precipitable water values up
to 2 inches will lead to a line of strong thunderstorms with the
potential to produce damaging winds, a brief tornado and heavy
downpours. 00z MHX sounding showed about 1000 J/kg MU CAPE, 50
kt of bulk shear, and about 300 SRH 0-1km. The Storm Prediction
Center has the entire MHX CWA in a Slight Risk of severe
thunderstorms.
With tightening pressure gradient ahead of front, increased
winds over area through evening indicating gusts up to 40 mph
even before line of storms arrives. Strongest winds will be
along coast and posted Wind Advisory for Carteret and Outer
Banks Hyde and Dare 8 PM - 8 AM.
Warm temps will persist this evening with strong southerly flow,
with cooling behind frontal passage late allow min temps 55-60.
&&
.SHORT TERM /MONDAY/...
As of 330 PM Sunday...Initial front and main moisture axis will
be moving offshore but area will remain under southern
periphery of upper low moving from Great Lakes into mid Atlantic
states. Main result will be early morning clearing giving way
to CU/SCU development from W-NW late morning through afternoon.
A few models indicate isolated shower potential over northern
sections, but most keep it north of VA line and kept dry
forecast for now. Max temps mainly low to mid 60s with breezy SW
to W winds.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 4 AM Sun...
Monday night, temps are chilly with lows dropping into the
middle 30s interior to mid 40s coast. A light breeze should
preclude any frost development.
Tuesday thru Thursday...High pres will build S of the area Tue
then slide offshore Wed. Temps still below avg Tue with below
climo hts/thicknesses. Highs will be around 60 NW to mid 60s
south. Heights/thicknesses build on Wed with zonal flow and
temps will reach into the 70s inland to 60s OBX. Temps Wed
night will be mild with increasing moisture advection keeping
temps up in the upr 50s to near 60. Thursday should be back to
above climo with highs around 80 interior to 70s coast.
Friday through Saturday...Mainly dry shortwave and front pass
through by Friday with cooler air mass building in and highs
mid/upr 60s inland to upper 50s/low 60s OBX. Similar readings
can be expected to start the weekend on Saturday.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Short Term /Through Monday/...
As of 645 PM Sunday...Mainly expecting prevailing MVFR
conditions this evening into the overnight hours, then becoming
VFR 09Z- 12Z. Scattered showers this afternoon into early
evening, then line of strong to potentially severe tstms will
move across TAF sites 03Z-08Z with gusts up to 40 KT likely and
gusts over 50 KT possible. South winds will gust up to 35 KT
well in advance of front this afternoon into early evening.
Winds will become SW behind frontal passage but may still gust
up to 25 KT rest of period. Could see brief period of MVFR
ceilings re-develop late Mon morning and afternoon, but will
keep VFR for now.
Long Term /Monday night through Thursday/...
As of 4 AM Sun...Return to VFR on Monday as front races off the
coast by sunrise. Winds gusty WSW on Monday in the 20-25 kt
range. Continued dry but gusty on Tuesday with W winds gusting
20-25 kt. Continued dry Wed into Thu as high pres continues to
dominate the weather.
&&
.MARINE...
Short Term /through Monday/...
As of 10 PM Sunday...Tornado Watch #55 in effect for the inland
rivers and southern waters through 3 AM. Latest obs show S
winds 20-25 kt with seas 5-10 ft south of Oregon Inlet and 4-7
ft north. Tightening pressure gradient ahead of strong cold
front will produce period of southerly winds 25-35 KT tonight.
Winds will become SW behind front late tonight but will remain
gusty through Monday with gusts to 35 KT persisting over
southern and central waters.
Seas will build to 8-13 feet southern and central waters tonight
and posted High Surf Advisory south of Cape Hatteras for rough
surf possibly resulting in minor beach erosion. Seas subsiding
slightly to 7-10 ft by late Monday.
Rough surf will also result in High Threat of Rip Currents south
of Cape Hatteras for Monday.
Long Term /Monday night through Thursday/...
As of 4 AM Sun...Winds become W 15 to 25 kt Mon night into Tue
with seas slowly susbsiding to 4 to 6 feet by late Tue. A break
in the SCA Tuesday night but then pick back up to SCA criteria
late Wed through Thursday with gusty SW winds above 25 kt.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT Monday through Monday
evening for NCZ095-098-103-104.
High Surf Advisory until 8 PM EDT Monday for NCZ095-098-103-
104.
Wind Advisory until 8 AM EDT Monday for NCZ095-103-104.
MARINE...Small Craft Advisory until 8 PM EDT Monday for AMZ130-131-136-
137.
Gale Warning until noon EDT Monday for AMZ135-150.
Gale Warning until 8 PM EDT Monday for AMZ152-154-156-158.
&&
SYNOPSIS...JBM
NEAR TERM...JBM/CQD
SHORT TERM...JBM
LONG TERM...TL
AVIATION...CQD/TL
MARINE...JBM/CQD/TLHazardous weather outlook, Apr 15, 8:38 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
938 PM EDT Sun Apr 15 2018
NCZ029-044-045-079-080-090>094-170145-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-Craven-
Pamlico-
938 PM EDT Sun Apr 15 2018
...TORNADO WATCH 55 IN EFFECT UNTIL 3 AM EDT MONDAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
A line of strong to locally severe thunderstorms is expected to move
through Eastern North Carolina late this evening and tonight. The
main threats with the storms will be damaging winds and brief very
heavy downpours with localized flooding, but an isolated tornado may
also occur within the line of thunderstorms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ046-047-081-170145-
Tyrrell-Mainland Dare-Mainland Hyde-
938 PM EDT Sun Apr 15 2018
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
A line of strong to locally severe thunderstorms is expected to move
through Eastern North Carolina late this evening and tonight. The
main threats with the storms will be damaging winds and brief very
heavy downpours with localized flooding, but an isolated tornado may
also occur within the line of thunderstorms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ098-170145-
Onslow-
938 PM EDT Sun Apr 15 2018
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
...TORNADO WATCH 55 IN EFFECT UNTIL 3 AM EDT MONDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
High Surf Advisory.
A line of strong to locally severe thunderstorms is expected to move
through Eastern North Carolina late this evening and tonight. The
main threats with the storms will be damaging winds and brief very
heavy downpours with localized flooding, but an isolated tornado may
also occur within the line of thunderstorms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ104-170145-
Outer Banks Hyde-
938 PM EDT Sun Apr 15 2018
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
A line of strong to locally severe thunderstorms is expected to move
through Eastern North Carolina late this evening and tonight. The
main threats with the storms will be damaging winds and brief very
heavy downpours with localized flooding, but an isolated tornado may
also occur within the line of thunderstorms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ095-170145-
Carteret-
938 PM EDT Sun Apr 15 2018
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...TORNADO WATCH 55 IN EFFECT UNTIL 3 AM EDT MONDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
High Surf Advisory.
Wind Advisory.
A line of strong to locally severe thunderstorms is expected to move
through Eastern North Carolina late this evening and tonight. The
main threats with the storms will be damaging winds and brief very
heavy downpours with localized flooding, but an isolated tornado may
also occur within the line of thunderstorms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ103-170145-
Outer Banks Dare-
938 PM EDT Sun Apr 15 2018
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
A line of strong to locally severe thunderstorms is expected to move
through Eastern North Carolina late this evening and tonight. The
main threats with the storms will be damaging winds and brief very
heavy downpours with localized flooding, but an isolated tornado may
also occur within the line of thunderstorms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
Beach Hazards Statement.
Moderate Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Duplin
- When
- April 15, 9:53 PM EST
- Where
- Duplin County, Rose Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.820, -78.030
Duke Power reported power lines were downed due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, April 15, 201812 injured · $24 million · EF3 · 31 events
- Tornadoes and Flash Flooding in North Carolina, April 15, 20181 death · 2 injured · $65 million · EF2 · 36 events
- Marine Strong Wind in North Atlantic Coastal Waters, April 15, 20182 deaths · 2 injured · 1 event
- Tornadoes and Hail in North Carolina, April 15, 20187 injured · $2.3 million · EF1 · 10 events
- Tornadoes and Damaging Winds in South Carolina, April 15, 2018$200 · EF2 · 39 events
- Tornado and Damaging Wind in Ohio, April 15, 20181 injured · $125,000 · EF1 · 2 events
- Flash Flood and Hail in North Carolina, April 15, 2018$201,000 · 2 in hail · 14 events
- Tornado and Hail in South Carolina, April 15, 20181 injured · $90,000 · EF0 · 10 events
- Flooding and Heavy Rain in West Virginia, April 15 to 19, 2018$76,000 · 16 events
- Tornado and Damaging Winds in Florida, April 15, 2018$26,000 · EF0 · 31 events
- Flooding in Ohio, April 15 to 17, 2018$68,000 · 4 events
- Damaging Winds in Virginia, April 15 to 16, 2018$35,000 · 57 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749304.